Gransnet forums

Health

Mirtazapine

(23 Posts)
LoveItaly Mon 27-Jun-22 11:48:23

Hi
I have been the above antidepressant, I am intolerant to SSRI’s - I am wary ( which I believe it common ) in starting this medication and would really appreciate to hear of experiences . I have been advised to start at 7.5mg due to past intolerances and build up if necessary .
Thank you 😊

growstuff Mon 27-Jun-22 11:55:48

It tends to lead to weight gain, so be careful about what you eat.

LoveItaly Mon 27-Jun-22 12:00:46

Thank you . I have heard this , I have also read that the overeating can settle . I have totally lost my appetite and have lost a lot of weight ( which would have been welcome if I had done it voluntarily ) ,

LoveItaly Mon 27-Jun-22 12:01:56

LoveItaly

Hi
I have been the above antidepressant, I am intolerant to SSRI’s - I am wary ( which I believe it common ) in starting this medication and would really appreciate to hear of experiences . I have been advised to start at 7.5mg due to past intolerances and build up if necessary .
Thank you 😊

* prescribed

HowVeryDareYou Mon 27-Jun-22 12:53:54

I've been on Mirtazapine (45mg) for about 4 years. I started on 15mg, and quickly put on a stone. I craved carbohydrates. I then went to 30mg, didn't gain any more weight. I still think that's preferable to ever feeling as terribly low as I used to.

LoveItaly Mon 27-Jun-22 13:37:31

@HowVeryDareYou . Thank you so much . I agree ! I would rather feel better and deal with weight gain after I start to feel better , as mentioned , the depression and anxiety have caused weight loss anyway . Did you suffer badly with any other side effects - although I’m want to read positive experiences, I’d still like to know , forewarned is for armed .

bmacca Mon 27-Jun-22 14:02:59

I’ve been taking 15mg for about 4 years. Initially put on it for anxiety/depression mainly through problems at work. I’ve since retired but one glorious side effect for me is that it has almost stopped my migraines. I used to get 2 to 3 a month and used Imigran injections which weren’t very pleasant and still left me feeling exhausted for days. My GP agreed I could stay on the mirtazapine & just reviews it every 3 months. I did put on some weight but not too much, and most of it is down to more frequent restaurant trips not the medication in my case

MayBee70 Mon 27-Jun-22 14:13:31

I took it when my marriage broke up. No one warned me how tired it would make me when first taking it though. I worked at a medical centre at the time and if the doctor prescribed it to anyone I would advise them to start taking it at a weekend and certainly not if they had to do anything the next day. It completely knocked me out at first ( but my doctor had said to me that I needed to sleep). I didn’t take it for long and weaned myself off it gradually. It certainly helped me. But it took a while ( I can’t remember how long) before I could take it without feeling very tired. And I remember driving somewhere soon after I’d started taking it and realising that I shouldn’t have been driving.

kgnw28225 Mon 27-Jun-22 14:23:55

I too am intolerant to SSR’s I tried sertraline, and mertazapine. I was on it for six months and had diarrhoea the whole time. Eventually my GP sent me for a colposcopy, ( a camera inserted into your back passage to your bowel.) The result was fine. I asked my GP if it could be the anti depressant that I was on? He told me the only way he could tell was if I stopped taking it gradually, which I did.over a couple of months. I was fine for about three weeks, then the anxiety, panic attacks, depression all started again. But, the diarrhoea stopped. So, it was the tablets. I went to see another GP out of hours, as no appointments at mine. He put me on an an antidepressant from the SNRI’s group I have now been on this for about two and a half years. This group suits me, but it may not suit you? Good luck on your journey. And so many people suffer with mental illness.

LoveItaly Mon 27-Jun-22 14:37:33

@[email protected]@kgnw28225 Thank you all so much for taking the time to respond . Very helpful . I am going away next week and plan to start them then , I don’t work at the moment ( which is a lot of the problem ) I worked in the NHS for for 30+ years but had to leave to care for my Mum the my Dad before they passed away . Everyone will react differently but I am feeling that Mirtazapine may be ok for me . I have IBSCC ( constipation ) so I guess that even I had diarrhoea as a side effect it would be somewhat of a novelty for me ( tongue I cheek of course 😉) it would still be better than this feeling of utter despair . @kgnw28225 would you mind my asking which SNRI you are tolerating please . Thank you all again , I will post once started .

MayBee70 Mon 27-Jun-22 14:41:33

I think I slept for 24 hours the first time I took one!

LoveItaly Mon 27-Jun-22 15:36:19

@Maybee70 That’s a big sleep ! What dosage was that on ?

HowVeryDareYou Mon 27-Jun-22 15:47:19

eatingasatsuma No, the only side-effect apart from the weight gain, is feeling drowsy about an hour after I take it (at night), but that's good, it helps me to get to sleep

LoveItaly Mon 27-Jun-22 15:59:29

@HowVeryDareYou Thank you so much . My apologies to everyone for all the questions but I need a bit of hand holding !

LoveItaly Mon 27-Jun-22 16:00:55

@eatingasatsuma Thank you very much . I can cope with that !

MayBee70 Mon 27-Jun-22 17:18:53

LoveItaly

@Maybee70 That’s a big sleep ! What dosage was that on ?

I can’t remember. It was a long time ago. But it certainly helped me. I was ok when I was working: never missed a days work, but couldn’t stop crying once I’d finished work.

LoveItaly Mon 27-Jun-22 17:40:39

@Maybee70 . I hope you’re ok now x I must admit not working is not good for me at all but I haven’t been able to gain employment since I left the NHS , cared for both Parents then COVID came ! Thank you for replying .

Blondiescot Mon 27-Jun-22 17:44:37

HowVeryDareYou

I've been on Mirtazapine (45mg) for about 4 years. I started on 15mg, and quickly put on a stone. I craved carbohydrates. I then went to 30mg, didn't gain any more weight. I still think that's preferable to ever feeling as terribly low as I used to.

I'm exactly the same. Started off on 15mg, been on 30mg for some time now. Yes, I put weight on but as much as I hate being fat, it's preferable to how I felt mentally before taking it. I've not really had any side-effects either, to be honest.

LoveItaly Mon 27-Jun-22 18:21:29

@blondiescot Thank you ! That is encouraging ! I’m looking forward to feeling better and even enjoying food again !

HowVeryDareYou Mon 27-Jun-22 18:22:46

Blondiescot I've just remembered - from going from 30mg to 45mg, I had a feeling of euphoria, as though I could have run a marathon (as if) or done anything. Sadly, that effort only lasted about 3 days.

LoveItaly Mon 27-Jun-22 19:30:34

@Blondiescot how strange being that it is supposed to be sedating ? I must ask how long before bed that it’s best to take . I’m going to start on 7.5 for a week then go up week by week .

bmacca Mon 27-Jun-22 21:00:44

My pharmacist recommended that I took it about an hour before I planned to go to bed which is what I have stuck with, and seems to work ok for me. Good luck, and hope you start to feel better soon

LoveItaly Mon 27-Jun-22 22:54:47

@bmacca Thank you so much . I shall be starting next week while I’m away . Fingers crossed !